ISMP
ISMP ISMP
 
     
 
ISMP
Avoiding inadvertent IV injection of oral liquids
August 23, 2012

We occasionally receive reports in which patients were inadvertently given an oral liquid medication intravenously. This happens most often when an oral liquid is prepared or dispensed in a parenteral syringe. Due to a break in mental concentration, the medication is then inadvertently administered intravenously. Some health professionals do not recognize or give credence to the fact that the Luer connection on a parenteral syringe facilitates misadministration, which is why we find ourselves constantly repeating recommendations to package unit doses of oral liquids in oral syringes. We also support the dispensing of commercially available unit dose oral liquids in cups or other containers, and the availability of oral syringes in all patient care areas where liquid doses may need to be prepared.

Even with these measures, misadministration errors can still happen for another reason—a knowledge deficit about oral syringes. Not all graduate nurses know that oral syringes are available, their purpose, or even how to use them. Unfortunately, in some cases, oral syringes have been inserted into a needleless port and jury-rigged to fit, or simply held against the port to inject the oral medication, despite the fact that contents may leak out due to the poorly fit connection. 

Recently a nurse caring for a combative patient who was going through alcohol withdrawal administered oral LORazepam intravenously. Another nurse had inadvertently grabbed an oral LORazepam syringe from an automated dispensing cabinet (ADC) refrigerator, brought it to the bedside, removed the large red cap, and handed the syringe to another nurse. That nurse expressed frustration that the pharmacy had put the LORazepam in a syringe that could not be connected to the IV cannula’s needleless connector. He expelled the oral LORazepam into an IV syringe, attached it to an IV port, and administered the medication. It wasn't until 12 hours later when the controlled drug count was incorrect that the team realized the oral LORazepam had been given intravenously.

A few weeks ago, we learned about a graduate nurse who received an order for morphine 1 mg IV but retrieved an oral syringe of morphine liquid (see Figure 1) from an ADC. The nurse expelled the liquid into a dosing cup, diluted it with saline, drew it up into a parenteral syringe, and then administered it intravenously. Fortunately, in both cases, the patients did not experience adverse effects despite the risk of embolus, infection, or the presence of potentially unsafe inert ingredients. 


Oral doses have also been purposely administered intravenously by health professionals who were unaware of the associated dangers. In our March 12, 1997, issue we wrote about a nurse who administered oral medications intravenously to an 86-year-old patient. The nurse crushed and mixed together PAXIL (PARoxetine), potassium chloride solution, and a multivitamin tablet, and then administered the medications intravenously, after the patient refused the oral medications. The patient died 30 minutes later.

To help address these problems, some hospitals use amber oral syringes for all oral liquid medications to further differentiate them by color from typical clear parenteral syringes. However, with clear liquids, pharmacy technicians and nurses often have trouble seeing and measuring the liquid in an amber syringe when preparing the medication or administering a dose. Although oral syringes are marked “Oral use only,” and pharmacy labels and medication administration records (MAR) may also specify the oral route of administration, these statements are too easily missed to be relied upon to prevent misadministration. It might also help to affix an auxiliary label that uses a much larger font, such as the labels in Figure 2 marked “ORAL,” which are available from Baxa.


It should be noted that most of these rare misadministration incidents seem to occur with recent, inexperienced graduate nurses. Therefore, in addition to purchasing and using oral syringes, we highly recommend that nursing orientation and new graduate mentorship include education on accidental injection of oral liquids and the purpose for using oral syringes. It’s critically important for nursing schools to also incorporate the availability, use, and purpose of oral syringes into the undergraduate curriculum, sharing these stories of errors. Finally, licensing and pre-employment exams should be designed to validate this knowledge.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  |   Legal Notices | Privacy Policy | Help Support ISMP
 Med-ERRS | Medication Safety Officer Society Medication Safety Officers Society | Consumer Medication Safety For consumers
ISMP Canada | ISMP Spain  | ISMP Brasil  | International Group  | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

ISMP
ISMP